Can I Have a Normal Sex Life After Tackling Addiction?
I'm a 40-something, single HIV-positive man in good health. Years ago I had a serious drug problem and sex addiction which resulted in my becoming HIV positive. I'm much more stable now, but my interest in sex has disappeared. I'd still like to find a partner, because intimacy is what turns me on now. What can I do? Can you point me toward books or other resources for men in recovery from addiction?
David Fawcett, Ph.D., L.C.S.W., responds in the "Substance Use and HIV" forum
Would Iron Supplements Help Ease My Fatigue?
I'm a 49-year-old Latino man and I've been HIV positive for 15 years. I'm athletic and in generally good health, though I get tired often and don't have much energy or ability to concentrate. I've heard people recommending iron supplements for fatigue, though my last three blood test results showed normal iron levels. I take vitamin supplements without iron, as well as Norvir (ritonavir), Prezista (darunavir) and Truvada (tenofovir/FTC). I'm a vegetarian and avoid most animal products like cheese, eggs and milk. Should I be taking iron supplements?
Nelson Vergel responds in the "Nutrition and Exercise" forum
Can a Person With an Undetectable Viral Load Transmit HIV?
I am an HIV-positive female with an undetectable viral load. My boyfriend is HIV negative. Can he become positive from unprotected sex if my viral load is undetectable?
Shannon R. Southall responds in the "Safe Sex and HIV Prevention" forum
Can You Help Us "Get" the Affordable Care Act?
I am completely confused as to how the Affordable Care Act (ACA) will benefit anyone. From the articles I've read, it seems the states will be able to decide who receives Medicaid and who doesn't, and the income rates of some states are already ridiculously low. Why would anyone think the ACA will benefit everyone if individual states can refuse it anyway? Will there continue to be private insurance through employment? Can you shed some light on this topic?
Jacques Chambers, C.L.U., responds in the "Workplace and Insurance Issues" forum
In each episode of this video series, we'll take a peek into the day-to-day routine of a person who's living with HIV, taking HIV meds, and dealing with situations that get in the way of adherence.
Single mom Fortunata shares how she's kept up with HIV meds even after an accident left her temporarily in a wheelchair.
Petra and Efrain, both longtime HIV survivors, met in 2004 and married soon after.
Atlanta resident Khafre talks about sticking to meds as a part of self-care.
Brooke talks about stopping HIV meds for financial reasons.
Check out more videos in this series; you can read first-person stories and get more information and advice on adherence in TheBody.com's Resource Center on Keeping Up With Your HIV Meds!
Can I Adjust My Med Dosing to Improve My Adherence?
I just started taking HIV meds in February of this year, and with good success -- no major side effects and my viral load became undetectable after just one month. I take Truvada (tenofovir/FTC) once a day in the morning, and Isentress (raltegravir) once in the morning and once at night. As I sometimes take my nighttime Isentress later than I plan, I'm worried about falling asleep and forgetting. Since my viral load is now undetectable, do you think it's safe to take all the pills at once, in the morning?
Benjamin Young, M.D., Ph.D., responds in the "Choosing Your Meds" forum
Is There Another Easy Regimen That Will Be Easier on My Gut?
I am on Atripla (efavirenz/tenofovir/FTC) and very happy with the ease and effectiveness of the medication. However, I've noticed that I have more frequent diarrhea. Is there a simple regimen that I could take that would provide the efficacy of Atripla, but without the gastrointestinal issues? Is there anything else I can do about these effects?
Keith Henry, M.D., responds in the "Managing Side Effects of HIV Treatment" forum
More Questions About HIV/AIDS Treatment:
Can Viread for Hepatitis B Reduce My HIV Risk?
Am I protected from becoming HIV positive if I'm taking Viread (tenofovir) each day to control chronic hepatitis B? I heard Truvada (tenofovir/FTC) can reduce the chance of HIV infection by 70 percent, and Viread is part of Truvada, so Viread plus condom use should equal pretty effective HIV protection, shouldn't it?
Barbara McGovern, M.D., responds in the "Hepatitis and HIV Coinfection" forum
Why Am I Still Depressed After Taking Interferon?
I'm HIV positive and I also recently cleared the hepatitis C virus through interferon-based treatment. I have been in good health but the depression from the interferon has not subsided, even after six months. I'm also medicated for bipolar disorder with lithium, Prozac (fluoxetine) and Klonopin (clonazepam), as well as daily Vicoprofen (hydrocodone and ibuprofen) for pain. I have no viral load at all and a rising T-cell count, but I just feel tired and hopeless. I'm very negative and my memory is terrible. I was not this way before my year of interferon. What is going on, and what can I do?
David Fawcett, Ph.D., L.C.S.W., responds in the "Mental Health and HIV" forum
Why Is My Testosterone Level Dropping While on Replacement Therapy?
I'm 56 years old and I've been HIV positive for 27 years. Six years ago I had HIV encephalopathy but have recovered well on HIV meds. Four months ago, one of my doctors put me on daily testosterone replacement gel since my levels were low at 8.9. Now, $500 later, my testosterone level is measuring 8.4. What's happening here?
Nelson Vergel responds in the "Aging With HIV" forum
Newly Positive: Is There a Reason Not to Wait Before Going on Meds?
(A recent post from the "Treatment & Side Effects" board)
I was diagnosed as HIV positive just under three weeks ago. I must have been exposed within the last three months or so since I was seroconverting in mid-July to mid-August with the usual rash, fevers, fatigue, etc. In mid-July I was still testing negative (twice) so I'm a real newbie here.
My CD4 count was 648 as of two weeks ago but my viral load was high (500,000). However, this blood work was taken as I was in the process of seroconverting which I hear is normally accompanied by a higher than usual viral load count.
I am not wanting to start medication right away even though that seems to be the current protocol. I know of several people who were positive for several years before starting medication and they are all doing very well with high T-cell counts and undetectable viral loads. My doctor wants me to go on Atripla ASAP.
Of course I am taking care of myself, eating well and trying to live as healthy a lifestyle as possible. Has anyone out there waited a few years before beginning medical treatment? Are there any medically sound reasons as to why I should start meds right away if my numbers turn out to be OK over the next 6 months or so? -- Buzz1
Click here to join this discussion, or to start your own!
To do this, you'll need to register with TheBody.com's bulletin boards if you're a new user. Registration is quick and anonymous (all you need is an email address) -- click here to get started!
Are My Numbers Normal?
I was diagnosed with HIV a few months ago. Being under complete shock, I don't remember my first lab test results, but these are my results from about a week ago: CD4 count 506; CD8 count 1,114; viral load 31,600. Are my numbers considered good, and is it possible to improve them without taking HIV meds?
Mark Holodniy, M.D., F.A.C.P., C.I.C., responds in the "Understanding Your Labs" forum
Does PEP Work if Taken for Fewer Than 28 Days?
A few days ago I observed on one of my fingers a very superficial cut, hours after I performed a very bloody procedure on an HIV-positive patient. The cut looked like it didn't even bleed, that's how superficial it was.I checked my gloves and didn't see any rips in them. I started post-exposure prophylaxis (PEP) the next day. I will eventually have had Combivir (AZT/3TC) and Kaletra (lopinavir/ritonavir) for 17 days in total. I have no refills. Is it OK if I just take the pills for 17 days instead of 28? How risky would you consider my possible exposure to be?
Benjamin Young, M.D., Ph.D., responds in the "Choosing Your Meds" forum